Nephrology and electrolytes: atheroembolic renal disease: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Nephrology and electrolytes: atheroembolic renal disease

Sample item

A 68-year-old man has a rise in serum creatinine over three weeks after coronary angiography. He has livedo reticularis and painful blue toes with palpable pedal pulses, and blood tests show eosinophilia. What is the most likely diagnosis?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Cholesterol embolisation

Cholesterol crystals dislodged from an atherosclerotic aorta during an arterial procedure lodge in small arteries. This produces a subacute rise in creatinine, livedo, blue toes with intact pulses, eosinophilia and sometimes low complement. Management is supportive, with statins and avoidance of further manipulation.

Option by option

  • A. Contrast-induced nephropathy

    Contrast nephropathy peaks within three to five days and then recovers, without skin signs.

  • B. Acute interstitial nephritis

    Interstitial nephritis follows a drug exposure and is not associated with digital ischaemia.

  • C. Cholesterol embolisation (correct)

    Correct. A delayed, progressive kidney injury with livedo and blue toes after arterial instrumentation is atheroembolic.

  • D. Renal artery thrombosis

    Renal artery thrombosis causes sudden flank pain and anuria, not blue toes and livedo.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is C, Cholesterol embolisation. Cholesterol crystals dislodged from an atherosclerotic aorta during an arterial procedure lodge in small arteries.

Why is "Contrast-induced nephropathy" not the answer?

Contrast nephropathy peaks within three to five days and then recovers, without skin signs.

Why is "Acute interstitial nephritis" not the answer?

Interstitial nephritis follows a drug exposure and is not associated with digital ischaemia.

Why is "Renal artery thrombosis" not the answer?

Renal artery thrombosis causes sudden flank pain and anuria, not blue toes and livedo.

What concept does this question test?

It tests Nephrology and electrolytes: atheroembolic renal disease in General Medicine. This produces a subacute rise in creatinine, livedo, blue toes with intact pulses, eosinophilia and sometimes low complement. Management is supportive, with statins and avoidance of further manipulation.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Nephrology and electrolytes: atheroembolic renal disease?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.